Alabama, 2022

Flash Flooding and Hail in Alabama, March 18, 2022

March 18, 2022 · NWS TAE · 19 events in 4 counties and zones

A slow moving cold front brought showers and thunderstorms to the area on March 18th. Thunderstorms trained over the same areas in some instances, resulting in flash flooding due to heavy rain amounts of 4-7 inches falling in a short period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A slow moving cold front brought showers and thunderstorms to the area on March 18th. Thunderstorms trained over the same areas in some instances, resulting in flash flooding due to heavy rain amounts of 4-7 inches falling in a short period of time. In addition, there were a couple of reports of downed trees and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 18, 4:56 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Mar 18, 4:56 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
656 AM EDT Fri Mar 18 2022

.AVIATION...
[Through 12Z Saturday]

Dense fog at nearly all TAF sites this morning will quickly lift
after 14z with VFR or MVFR conditions for most of the day. Showers
and storms will arrive late this morning near DHN, moving eastward
through the TAF sites this afternoon. Gusty winds will be possible
with the strong to severe storms. CIGs lower again back to IFR and
LIFR overnight tonight at all TAF sites.

&&

.PREV DISCUSSION [437 AM EDT]...

.NEAR TERM [Through Tonight]...

Strong to severe storms are expected across the area later this
morning into the evening. All modes of severe weather are possible,
including damaging winds, hail, and tornadoes.

A deepening area of low pressure over the southern Plains will move
northeastward into the Great Lakes by Saturday morning. This
initially will drag a warm front northward through our area later
this morning. An area of showers and storms over western Louisiana
will move eastward through the morning and arrive in our southeast
Alabama and western Panhandle counties late this morning into early
afternoon. This is a bit slower than the timing forecast yesterday.
The storms will continue its eastward progression into the
Apalachicola-Chattahoochee-Flint basin by about late afternoon and
into the Big Bend and I-75 corridor this evening.

With regards to the severe threat details, SPC has areas west of a
St. Marks to Ashburn line in a Slight Risk of severe weather (level
2 of 5) with a Marginal Risk (level 1 of 5) elsewhere, except for
Dixie County. While technically this is a "downgrade" in risk for
our western areas from yesterday's outlook, it's important not to
focus on the exact risk category as the atmosphere appears
supportive of severe weather today. MLCAPE is progged to be around
1000-1500 J/kg (some CAMs are a little higher than this over our
western areas). Deep layer shear is expected to increase to 40 to 50
kt with the LLJ increasing to 35-45 kt (again, highest over the
western areas). This shear and consequent curved hodograph yields 0-
1km SRH values of around 150-250 m2/s2. STP values of 1-3 also yield
a non-zero potential for a strong tornado. All this to say that all
modes of severe weather are possible today with the highest threat
possibly over southeast Alabama and the western Florida Panhandle.
Residents are urged to review their severe weather safety plans and
have multiple ways to receive warnings today.

Heading into tonight, the cold front enters our area but slows down
once it reaches southern Georgia and the Florida Big Bend. As
another piece of upper-level energy moves into the Southeast, some
redevelopment of showers and storms is expected late tonight from
Panama city to Albany eastward. There may be a narrow tongue of
MLCAPE of ~1000 J/kg just ahead of the front, coinciding with deep
layer shear of 35-40 knots and an LLJ around 35 knots. This may
bring about another opportunity of strong to possibly severe storms,
albeit a lower chance than the daytime. Damaging winds, hail, and a
brief tornado would be possible should storms tonight become severe.

Outside of storms, winds will be rather breezy with sustained winds
of 10-20 mph and gusts of 20-30 mph. Highs will reach the 70s to
lower 80s. Lows tonight will be in the 50s to the west with 60s to
the east.

.SHORT TERM [Saturday Through Sunday]...

An upper level trough will be situated across the mid-West Saturday
morning with another shortwave rotating through the trough. The cold
front from the near term will have stalled and will remain stretched
across the CWA on Saturday and slowly shift to the east through the
day. There will be decent instability (1500 J/kg of CAPE) with some
shear (40kts deep layer/20kts low level) that will allow for the
potential for severe weather to continue through Saturday. The main
threats will be damaging wind and hail, although a tornado cannot be
ruled out.

Some showers may linger into the nighttime hours across
the Big Bend but the severe threat will end with decreasing
instability. The upper level through will swing across the
southeast Saturday night with surface high pressure building in
for Sunday, allowing for dry conditions to return to the forecast.
Expect highs in the upper 60s to lower 70s with lows in the mid
40s to mid 50s.

.LONG TERM [Sunday Night Through Friday]...

Surface high pressure centered over the Apalachians will be in place
at the start of the long term. By Monday, as the surface ridge
shifts eastward and the winds come around to the east and eventually
the southeast, we'll see dewpoints across the area gradually begin
to increase. A low pressure system will push across the Plains on
Tuesday with an associated cold front moving into the southeast
Tuesday night. This will bring the return of showers and
thunderstorms to the region midweek with the potential for another
round of severe weather.

.MARINE...

A cold front will move into the region tonight and stall across the
area and slowly move east on Saturday. This will bring shower and
thunderstorm chances to the marine area through tomorrow. In
addition, winds and seas will increase and a Small Craft Advisory is
in effect today across portions of the western waters. Winds and
seas will remain elevated for much of the forecast period with Small
Craft conditions possible again early to mid week and another front
expected midweek.

.FIRE WEATHER...

Showers and storms will move across the area beginning late this
morning in southeast Alabama, then moving eastward through the
afternoon and evening. Breezy southerly winds are expected today.
With the easternmost areas not seeing storms until this evening, the
gusty winds and higher mixing heights will lead to high dispersions
today near I-75 and the Suwannee Valley. More showers and storms
will redevelop late tonight into Saturday in the Big Bend and south
central Georgia before finally clearing out Saturday night into
Sunday. Winds will veer out of the west on Saturday, then north of
Sunday. Min RH values will also bottom out in the low to mid 30s
Sunday afternoon behind the cold front.

.HYDROLOGY...

The Fenholloway River at Foley remains in minor flood this morning
and is expected to fall below flood stage over the next few days.

We remain in a more active period of weather with a front moving
into the region tonight, bringing showers and thunderstorms to
the region through tomorrow. This will bring widespread rainfall
amounts of 1-1.5 inches to the region with isolated higher amounts
possible. Minor issues, such as ponding of water on roadways, are
possible with the localized higher amounts, however, widespread
flooding is not anticipated.

Another front will impact the region midweek and rainfall amounts
of 1-3 inches are expected. This combined with the initial rainfall
could push a few river sites into action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  64  75  47  73 /  60  50  60  20   0
Panama City   73  61  70  49  71 /  70  50  40  10   0
Dothan        74  59  71  44  70 /  90  30  20   0   0
Albany        79  63  76  47  72 /  80  40  30  10   0
Valdosta      82  65  76  49  71 /  50  50  70  20   0
Cross City    83  65  78  53  75 /  20  30  50  30   0
Apalachicola  73  63  70  50  70 /  60  50  60  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 10 AM EDT /9 AM CDT/ this morning for
     Calhoun-Central Walton-Coastal Bay-Coastal Dixie-Coastal
     Franklin-Coastal Gulf-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Dense Fog Advisory until 10 AM EDT this morning for Baker-Ben
     Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.

AL...Dense Fog Advisory until 9 AM CDT this morning for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 10 PM CDT this evening for Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...Young
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Young
MARINE...Fieux
FIRE WEATHER...Young
HYDROLOGY...Fieux

In the hours before

Special weather statement, Mar 18, 9:58 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1158 AM EDT Fri Mar 18 2022

GAZ120-122-181645-
Quitman GA-Randolph GA-
1158 AM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of Randolph and Quitman
Counties through 1245 PM EDT...

At 1158 AM EDT, Doppler radar was tracking a strong thunderstorm near
Georgetown, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuthbert, Georgetown, Shellman, Springvale Station, Wire Bridge,
Pachitla, Bonapartes Retreat, Peterson Hill, Coles, White House,
Crossroads, Hatcher, Morris, Martins Crossroads, Brooksville,
Benevolence, Springvale and Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for southwestern
Georgia.

&&

LAT...LON 3197 8495 3197 8496 3194 8496 3192 8491
      3193 8480 3192 8480 3192 8469 3193 8468
      3192 8460 3177 8460 3177 8456 3168 8454
      3174 8496 3178 8496 3177 8507 3178 8514
      3189 8513 3194 8508 3196 8509 3199 8507
TIME...MOT...LOC 1558Z 274DEG 35KT 3185 8501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Special weather statement, Mar 18, 10:04 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1204 PM EDT Fri Mar 18 2022

ALZ065>067-GAZ121-181700-
Dale AL-Henry AL-Coffee AL-Clay GA-
1204 PM EDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of Dale, Henry,
northeastern Coffee and Clay Counties through 100 PM EDT/NOON CDT/...

At 1204 PM EDT/1104 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Gaino to 10 miles north of
New Brockton. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Fort Gaines, Headland, Fort Rucker, Ozark, Midland City,
Newton, Ariton, Pinckard, Kinsey, Grimes, Newville, Napier Field,
Bellville, Haleburg, Shorterville, Hooper Stage Field, Hayes, Pecan
and Thomas Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT/600 PM CDT/ for
southeastern Alabama...and southwestern Georgia.

&&

LAT...LON 3178 8496 3162 8494 3162 8482 3157 8482
      3150 8494 3149 8503 3152 8504 3144 8507
      3131 8532 3131 8542 3129 8542 3127 8549
      3152 8607 3162 8588 3162 8542 3171 8542
      3170 8522 3174 8520 3177 8513 3178 8514
TIME...MOT...LOC 1604Z 290DEG 27KT 3185 8533 3154 8593

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD

The radar

The Ft Rucker radar (KEOX), 50 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 18, 10:15 AM CST
Where
Coffee County, 0.51 mi N of Lowry Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.537, -85.980

A tree was blown down and blocked the roadway on County Road 215 near Victoria Cemetery.

Flash Flood, Dale

When
March 18, 10:57 AM CST to 2:15 PM CST
Where
Dale County, 1.21 mi NNE of Pleasant Hill to 1.18 mi WSW of Ozark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.437, -85.665

Lowery Road was flooded.

Thunderstorm Wind, Coffee

When
March 18, 11:00 AM CST
Where
Coffee County, 1.38 mi N of Richburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.410, -85.960

A tree was blown down onto County Road 248.

Flash Flood, Coffee

When
March 18, 11:06 AM CST to 2:30 PM CST
Where
Coffee County, 0.91 mi NW of Curtis to 0.57 mi NNW of Curtis
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.400, -86.160

The west bound lanes of Highway 141 near Highway 84 were flooded.

Flash Flood, Dale

When
March 18, 11:14 AM CST to 2:15 PM CST
Where
Dale County, 1.25 mi SW of Dale County Lake to 1.1 mi WSW of Dale County Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
31.469, -85.647

Flooding occurred on Roy Parker Road between N Union Ave and Troy Street.

Flash Flood, Coffee

When
March 18, 11:15 AM CST to 2:30 PM CST
Where
Coffee County, 2.38 mi SSE of Lee to 2.11 mi SE of Lee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.450, -86.050

Highway 125 just north of County Road 239 near Whitewater Church was flooded and impassable with traffic rerouted.

Flash Flood, Coffee

When
March 18, 11:20 AM CST to 2:30 PM CST
Where
Coffee County, 1.96 mi SSW of New Brockton to 2.31 mi SSW of New Brockton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.345, -85.936

County Road 533 near County Road 537 was flooded.

Flash Flood, Dale

When
March 18, 11:24 AM CST to 2:15 PM CST
Where
Dale County, 0.91 mi SW of Dill to 0.96 mi SSW of Dill
Cause
Heavy Rain
Reported by
Public
Coordinates
31.500, -85.660

Flooding was reported on Jernigan Road.

Flash Flood, Coffee

When
March 18, 11:25 AM CST to 2:30 PM CST
Where
Coffee County, 0.75 mi NNE of Kinston to 0.55 mi NE of Kinston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.220, -86.164

County Road 474 near Kinston was flooded.

Flash Flood, Coffee

When
March 18, 11:25 AM CST to 2:30 PM CST
Where
Coffee County, 0.69 mi N of Kinston to 0.69 mi NNE of Kinston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.220, -86.170

Highway 52 in Kinston was flooded.

Flash Flood, Coffee

When
March 18, 11:31 AM CST to 2:30 PM CST
Where
Coffee County, 1.63 mi WSW of Enterprise to 1.58 mi WSW of Enterprise
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.307, -85.863

College Street in Enterprise was flooded.

Thunderstorm Wind, Houston

When
March 18, 11:35 AM CST
Where
Houston County, 1.37 mi WSW of Dothan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.210, -85.410

A tree was blown down in Dothan.

Lightning, Coffee

When
March 18, 11:36 AM CST
Where
Coffee County, 1.82 mi NE of Enterprise Municipal Arpt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.310, -85.870

Lightning caused a structure fire along Camellia Dr in Enterprise.

Thunderstorm Wind, Houston

When
March 18, 11:40 AM CST
Where
Houston County, 1.45 mi SW of Dothan
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.207, -85.410

Power lines were blown down at the intersection of Southland Dr and South Park Ave.

Hail, Houston

When
March 18, 11:45 AM CST
Where
Houston County, 2.36 mi W of Cowarts
Measured
1 in hail
Reported by
Public
Coordinates
31.200, -85.340

Flash Flood, Geneva

When
March 18, 1:50 PM CST to 4:00 PM CST
Where
Geneva County, 0.83 mi WNW of Geneva Municipal Arpt to 0.72 mi NNW of Geneva
Cause
Heavy Rain
Reported by
Public
Coordinates
31.053, -85.874

Flooding was reported on the northeast side of Geneva.

Flash Flood, Houston

When
March 18, 2:00 PM CST to 4:00 PM CST
Where
Houston County, 2.74 mi ESE of Power Dam Road to 2.55 mi SE of Power Dam Road
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.240, -85.600

A photo on facebook showed flooding on Cumbie Road at Highway 84.

Flash Flood, Houston

When
March 18, 2:12 PM CST to 4:00 PM CST
Where
Houston County, 2.16 mi NNW of Webb to 2.02 mi E of Kinsey
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.290, -85.290

A photo posted on Twitter showed flooding on Webb Road.

Flash Flood, Houston

When
March 18, 3:00 PM CST to 4:00 PM CST
Where
Houston County, 1.08 mi NNW of Ashford to 1.09 mi NNW of Ashford
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.195, -85.236

Homes were flooded on Academy Drive in Ashford according to a Twitter post.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010157, 1010168, 1010158, 1010783, 1010169, 1010784, 1010785, 1010170, 1010786, 1010787, 1010788, 1010172, 1010175, 1010177, 1010159, 1010789, 1010790, 1010791, 1010793.